CSN Login
Members Online: 15

TAXOL ALLERGIC REACTIONS

mopar
Posts: 1948
Joined: May 2003

I had carbo/taxol for 6 rounds back in 2000. I had my second carbo/taxol on another 6 round regimine today. The doctor lowered the Benedryl from 50 mg. to 25 mg. because I had such a hard time with it (not allergic reaction, just felt extremely spacey and it was scary). So I believe the lowering of the Benedryl is what caused me to be prone to this intense allergic reaction I had today to the Taxol. After the first episode, she gave me another 25 mg. of Benedryl, waiting about 20 minutes, then started Taxol again. Same thing happened, so she called the doc and he said don't give me anymore.

I won't know what he will be doing until I see him on 4/21. So has anyone out there experienced this and what did they do for you? I'm hoping we can just go back to the 50 mg. of Benedryl and see what happens. I'm actually disappointed because I know this is probably the most important part of the treatment, so I definitely don't want to discontinue it. I also think it may put me in to 7 sessions instead of 6 because of this setback. They did still give me the Carboplatin.

Just wondered if anyone can share something on this.

Thanks!
Monika

Christa54
Posts: 15
Joined: Aug 2005

Hi Monika, this sounds like deja vu because I also reacted to the Taxol during my 2nd round. I found out later that if someone is going to react to this drug it almost always happens on the 2nd round. I also wanted to let you know that I had the same kind of reaction to the Benadryl that you had--very out of body-like and indeed, scary. I solved that by having them give it to me very slowly, that way I could get the 50mg dose. You might suggest that next time.

What kind of reaction did you have? Mine was immediate and very intense. I turned crimson red and it felt as though my head was going to explode. Fortunately my airway was not affected. They immediately turned off the infusion and gave me IV push Benadryl and Decadron. They waited awhile and then very slowly started the Taxol back up in increments of 25 cc's. It took awhile to get all of the drug in but I was able to tolerate it. Each time I went in for chemo they handled the Taxol infusion in the same way--slowly working up towards the normal rate and I did fine. I wonder if they would consider this with you so that you could continue taking it? The other thing that they did was premedicate me with a rather large oral dose of Decadron the night before chemo. I also had IV premed Decadron before the treatment. I know it seems like a lot but it did allow me to stay on the protocol.

I hope this helps. I certainly hope the best for you and will keep you in prayer.

Christa

mopar
Posts: 1948
Joined: May 2003

Christa:
Because I had no problems 6 years ago, or the first session this time, I can only assume it's because of the lower Benadryl. So, I will definitely ask to go back to the 50 mg., but ask for it slower, as you suggested. I also take 5 Decadron 12 hours before, then again 6 hours before. They also give me, as premeds in the IV, Decadron again, the Benadryl, Pepsid and Anzamet. When I had the episode (intense flushing, difficulty breathing, tingling all over, some back pain) they immediately stopped, gave me Benadryl and Decadron (as they did for you), then waited a while. Unfortunately, when they started the Taxol it happened again.

But I will certainly ask my doctor to be sure they slow down the Taxol. This happened once to me 6 years ago. They were getting reading to close up so they speeded up the Taxol and I noticed a problem then, but didn't relate it to allergic reaction. So, slow and easy could be the key. I hope so, because I don't want to set myself back or have to try another one.

Thank you so much for sharing your experience with me, and especially for your prayers.

Monika

paula57
Posts: 93
Joined: Jul 2005

What kind of an allergic reaction did you have? I had trouble breathing after one of my treatments but increasing the Benadryl helped me. I had to take it around the clock but I haven't ever had a problem with Benadryl. Wishing you the best of luck! Paula

paula57
Posts: 93
Joined: Jul 2005

Monika,I'm sorry about that question about your side affects. I still have chemo brain and your answer did not register. I really hope that your doing better. Feeling really spacey might be better than not getting the Taxol or having a reaction to it. Oh! Also, I will be using the chemo brain excuse for the rest of my life. Best of Luck! Paula

KathiM's picture
KathiM
Posts: 7864
Joined: Aug 2005

I just finished with Taxol for breast cancer. They had warned me that there may be a reaction, so started really slowly. I fall asleep during benedryl infusion, and so the level was kept high for all of the infusions. But, I insisted the rate remain slow in.....6 hours in the chair was the longest time I spent.
Good luck,
Kathi

mopar
Posts: 1948
Joined: May 2003

Thank you to all who responded. I agree, slow is best. I never had this problem the first time (in 2000) and my sessions took approximately 6-6 1/2 hours. When I mentioned that to the doctor's assistant, she said it should NEVER take that long. I thought, who cares as long as it's done right? Right now the sessions take 5-5 1/2 hours. My doctor agreed and noted in my chart that it needed to be done slowly.

Anyway, again it may be because we lowered the Benedryl. So, I hoping it doesn't change the plan of action. Funny feeling started in lower abdomen, moved up to chest, difficulty breathing, got tingly all over and apparently red all over as well. So, we'll see what my doc says on 4/21 when I see him. Until then, I'm trying to get through these sessions and the 5-7 horrible days after.

God bless you all for your support and feedback!

Monika

Christa54
Posts: 15
Joined: Aug 2005

Monika, I hope you can continue with the Taxol. I agree that it shouldn't matter how long it takes to infuse; slower is safer so the nurses should just go with it.

Hang in there with the chemo. It hasn't been that long (5 months) since my treatment ended and I can remember wondering how I was going to get through those 8 days after the infusions. The end results will be worth the suffering.

Still praying for you,
Christa

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network